Wyoming, 2007

Hail in Wyoming, May 21, 2007

May 21, 2007 · NWS CYS · 1 event in 1 county or zone

A severe thunderstorm produced nickel sized hail near Lusk, Wyoming.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A severe thunderstorm produced nickel sized hail near Lusk, Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 21, 12:35 PM MST, 1 hour 11 minutes earlier.

Area forecast discussion, May 21, 12:35 PM MST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
135 PM MDT MON MAY 21 2007

.SHORT TERM...INITIAL CONCERN FOR THIS FORECAST WILL BE THE
COVERAGE AND INTENSITY OF THE THUNDERSTORMS THROUGH THIS EVENING...
AHEAD OF THE UPSTREAM UPPER LEVEL LOW.  THUNDERSTORMS BY 19Z WERE
LOCATED OVER MUCH OF SOUTHEAST WYOMING.  EXPECT THE ACTIVITY TO
BE FAIRLY WIDESPREAD OVER THE ENTIRE CWA THIS EVENING...WITH THE
INTENSE STORMS AHEAD OF THE SURFACE LOW PRESSURE TROUGH...NOW
OVER THE WESTERN NEBRASKA PANHANDLE.  BOUNDARY LAYER MOISTURE...
INSTABILITY AND CAPE WILL BE THE GREATEST THROUGH THE EVENING ALONG
AND WEST OF A LINE FROM KLSK TO KIBM.  LARGE HAIL AND HEAVY RAIN
WILL BE LIKELY OVER THAT AREA...WITH STORMS NOT AS INTENSE TO
THE WEST OF THERE.  THE SURFACE COLD FRONT WILL MOVE THROUGH THE
ENTIRE CWA BETWEEN 06Z AND 12Z WITH THE UPPER LEVEL TROUGH AXIS
OVER THE EAST PART OF THE CWA BY 00Z WEDNESDAY. SHOWERS WILL BE
WIDESPREAD OVER THE WEST AND NORTH PARTS OF THE CWA FOR MUCH OF
TONIGHT AND TUESDAY.  WESTERLY WINDS WILL DRY OUT THE FAR SOUTH
PART OF THE CWA LATER TONIGHT AND TUESDAY...AND LOWER POPS WILL
BE PLACED OVER THAT AREA.  THE SNOW LEVEL WILL DROP TO BETWEEN 7500
AND 8000 FEET LATER TONIGHT AND TUESDAY MORNING IN THE COLD AIR
ADVECTION BEHIND THE COLD FRONT.  TEMPERATURES WILL BE MUCH COOLER
OVER THE ENTIRE CWA ON TUESDAY.

.LONG TERM...WEDNESDAY THROUGH MONDAY...REMNANT TROUGHINESS
BEHIND THE SHORT TERM SYSTEM WILL PERSIST SHOWER ACTIVITY AND
PERHAPS THUNDERSTORM ACTIVITY WEDNESDAY AFTERNOON...UNTIL THE MAIN
TROUGH GETS SHOWED COMPLETELY AWAY FROM THE FORECAST AREA IN THE
INCREASINGLY FAST ZONAL FLOW. A GRADUAL TRANSITION TO SW FLOW
AHEAD OF THE NEXT TROUGH WILL ENSUE. COOL AIR WILL BE IN PLACE ALL
THE WHILE...CLOSER TO SEASONAL AS OPPOSED TO THE RECENT WARMER-
THAN- NORMAL TEMPS. MODELS WERE IN AGREEMENT ABOUT A LATE WEEK
TOUGH AND COLD FRONT MOVING THROUGH. NOW THE GFS HAS BACKED OFF OF
THE COLD SOLUTION BY JUST GRAZING THE NORTHERN ZONES WITH THE
FROPA INTO THE WEEKEND...BUT THE DGEX AND EURO GENERALLY STAY
DEEPER AND FURTHER SOUTH WITH FROPA. HAVE OPTED TO SLIGHTLY WARM
THE WEEKEND TEMPS BUT KEEP THE SHOWER/TSTM ACTIVITY SINCE DYNAMICS
WILL BE IN PLACE REGARDLESS DUE TO PROXIMITY TO THE VORT.

&&

.AVIATION...THUNDERSTORMS WILL BE WIDESPREAD OVER MUCH OF THE CWA
THROUGH THIS EVENING.  MANY OF THE STORMS WILL PRODUCE HAIL AND
GUSTY WINDS...WITH THE MOST INTENSE STORMS TO THE EAST OF A KLSK
TO KIBM LINE.  BRIEF MVFR CEILINGS WILL ACCOMPANY SOME OF THE
THUNDERSTORMS THROUGH THE EVENING.  THE ACTIVITY WILL CHANGE TO
MORE SHOWERY WEATHER THEN LATER TONIGHT AND TUESDAY.  MBFR
CEILINGS WILL BE MOST LIKELY DURING THAT TIME OVER THE WEST PART
OF THE CWA...INCLUDING THE AIRPORTS AT KRWL...KSAA AND KDGW.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...WEILAND
LONG TERM....SOWKO
Hazardous weather outlook, May 21, 9:23 AM MST, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1023 AM MDT MON MAY 21 2007

NEZ001>003-019>021-054-055-WYZ060-067>070-221630-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-NIOBRARA-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1023 AM MDT MON MAY 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON JUST TO THE EAST OF
THE LARAMIE RANGE AND THEN MOVE SLOWLY TO THE EAST THROUGH
EARLY TONIGHT.  THE ATMOSPHERE WILL BE MOIST AND UNSTABLE OVER
THE WESTERN NEBRASKA PANHANDLE AND THE SOUTHEAST WYOMING
PLAINS THIS AFTERNOON AND EVENING. MANY OF THE STORMS THAT
DEVELOP WILL BECOME STRONG AND PRODUCE HAIL...LIGHTNING...
HEAVY RAINFALL AND WIND GUSTS TO 45 MPH.  SOME OF THE
THUNDERSTORMS WILL BECOME SEVERE ESPECIALLY IN THE WESTERN
NEBRASKA PANHANDLE WITH HAIL IN EXCESS OF ONE INCH IN DIAMETER
AND WIND GUSTS IN EXCESS OF 60 MPH. THE SLOW MOVEMENT OF THE
STORMS WILL ALSO POSE A THREAT FOR FLASH FLOODING OVER
EXTREME EASTERN WYOMING AND THE WESTERN NEBRASKA PANHANDLE LATE
THIS AFTERNOON AND EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A MUCH COOLER AND SHOWERY DAY CAN BE EXPECTED ON TUESDAY. A FEW
RUMBLES OF THUNDER WILL ALSO BE POSSIBLE. THE UNSETTLED WEATHER
WILL CONTINUE WITH ISOLATED AFTERNOON SHOWERS AND THUNDERSTORMS
EXPECTED EACH AFTERNOON AND EVENING THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED TODAY AS THUNDERSTORMS DEVELOP
THIS AFTERNOON AND EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ059-061>066-221630-
CONVERSE-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
1023 AM MDT MON MAY 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING AS
A STRONG DISTURBANCE APPROACHES THE AREA. SOME OF THOSE
THUNDERSTORMS WILL BECOME STRONG CONTAINING WIND GUSTS TO 45 MPH
AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A MUCH COOLER AND SHOWERY DAY CAN BE EXPECTED ON TUESDAY.
TEMPERATURES ABOVE 6500 FEET WILL APPROACH FREEZING BY WEDNESDAY
MORNING. ALSO...AREAS ABOVE 7500 FEET MAY RECEIVE 1 TO 2 INCHES OF
SNOW LATE TUESDAY.

THE UNSETTLED WEATHER PATTERN WILL CONTINUE WITH ISOLATED
AFTERNOON SHOWERS AND THUNDERSTORMS EXPECTED EACH AFTERNOON AND
EVENING THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT. SPOTTERS
ARE ENCOURAGED TO REPORT HAIL OF ANY SIZE AND STRONG WINDS TO THE
NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WEILAND

In the hours before

Local storm report, May 21, 12:40 PM MST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
140 PM MDT MON MAY 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0138 PM     HAIL             9 NW HAWK SPRINGS       41.88N 104.39W
05/21/2007  M0.25 INCH       GOSHEN             WY   TRAINED SPOTTER

&&

MWEILAND

The radar

The Cheyenne radar (KCYS), 185 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Niobrara

When
May 21, 1:46 PM MST to 1:49 PM MST
Where
Niobrara County, 3 mi NW of Lusk
Measured
0.88 in hail
Reported by
Public
Coordinates
42.801, -104.492

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22379.